Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Had cortisone, novocaine injections near shoulder blade. Now unable to lift hand, breathing problem. Normal?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 5582 Questions
I had 3 cortisone/novocaine injections today near my shoulder blade(above it) on my upper back. When I left the office I couldn't lift my left arm and could only take shallow breaths. I'm still in a lot of pain all right side of back and ribs and breathing still hurts. I did have a fever of 100 but went down to 97.6. Is this breathing issue normal?
Posted Thu, 2 May 2013 in Vaccinations
Answered by Dr. Ivan R. Rommstein 3 hours later
Hi and welcome to XXXXXXX
This isnt normal, but it is not uncommon complication of steroid injections. It seems like there was too much of cortisone injected into brachial plexus or it was injected into wrong place. The most important is that there is no pleural damage because it can cause penumothorax and breathing difficulties. If breathing is only painful then ok, but if you feel like you cant take deep breath,that something is stopping it or you are pale and cyanotic and have stridor, you should go to ER. Try to lay with your upper body elevated and breathe deeply and relaxed. YOur symptoms should pass after few hours till steroid is absorbed. Temporary fever can be caused by injection as well,but this is nothing to worry.
Hope I have answered your query. If you have any further questions I will be happy to help
Above answer was peer-reviewed by
Follow-up: Had cortisone, novocaine injections near shoulder blade. Now unable to lift hand, breathing problem. Normal? 4 hours later
I am steel having breathing difficulties. It is better but I cannot take very deep breaths pr even lay on my right side which is still painful. So my question is although my breathing has improved and i feel like I can almost breathe normal how long should I wait before checking on the deep breathing problems.
Answered by Dr. Ivan R. Rommstein 24 minutes later
if this is getting better then there is no need to hurry to hospital. wait for more 24 hours. if symptoms persist or progress you should do chest xray just to exclude pneumothorax. If not, then just take some standard pain killer and muscle relaxant.nothing bad can happen.
Above answer was peer-reviewed by
Follow-up: Had cortisone, novocaine injections near shoulder blade. Now unable to lift hand, breathing problem. Normal? 3 hours later
Well I've been Laying elevated and I do feel pain in my chest and back when breathing normally. Probably like a 3 for pain but I've also taken 2 pain pills 7.5/325. Deep breathes are painful so I'm not doing them. I'm also having pain in my right arm (stops just above the elbow) as well as in my rib cage right below my breast and above it for deep breaths. The breathing pain in my back is from just below my shoulder almost down the whole right side. I think it ends where my ribs do. So I just want to make sure it's normal pains after these shots which I got about 20 hours ago. Thanks for your reply.
Answered by Dr. Ivan R. Rommstein 1 hour later
This is usual after shot which were injected into nerve plexus, not around it.but also this will pass , just be patient a bit. There is no some irreversible damage. some tome is needed till steroid is absorbed, and you wont feel anything after it. just be aware of those signs i ve mentioned. also if you notice arm swelling or loss of pulsations in arm you shoul visit er too.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor